Heavy Snow, Bond
- When
- February 1, 12:00 AM CST to 4:00 AM CST
- Where
- Bond forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
A winter storm dropped up to 11 inches of snow across parts of East Central Missouri and Southwest Illinois. Light snow started on Thursday by midday, 1/31/2008, and continued through the day.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A winter storm dropped up to 11 inches of snow across parts of East Central Missouri and Southwest Illinois. Light snow started on Thursday by midday, 1/31/2008, and continued through the day. Amounts were light into Thursday evening, generally from two to four inches. Late Thursday night into the early morning hours Friday, 2/1/2008, heavy snow developed with snow falling at the rate of two to three inches per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 31, 11:03 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1103 PM CST THU JAN 31 2008
.UPDATE...
REPORTS INDICATED THAT FREEZING PRECIPITATION FROM EARLIER OVER
THE SRN CWA HAS SWITCHED BACK TO ALL SNOW...WITH SOME MODERATE
SNOW REPORTS NOW OVER THE SOUTHERN CWA. STILL LOOKS LIKE THERE
WILL BE ADDITIONAL ACCUMULATING SNOW AS DEFORMATIONS ZONE MOVES
EAST ACROSS MISSOURI AND ILLINOIS. UPDATED FORECAST TO REMOVE
FREEZING PRECIPITATION...SHOW A DIMINISHING IN SNOW OVER THE FAR
NRN AND WRN COUNTIES LATE TONIGHT AND MINOR TWEAKS TO SNOWFALL
AMOUNTS GIVEN AMOUNTS RECEIVED SO FAR AND ADDITIONAL AMOUNTS
EXPECTED.
BRITT
&&
.DISCUSSION...
TURNS OUT MY RESERVATIONS YESTERDAY ABOUT THIS SNOW FORECAST WERE
UNFOUNDED. STRONG WARM ADVECTION OVERCAME THE WEDGE OF DRY AIR
ENTRENCHED OVER THE CWFA THIS MORNING...AND IT STARTED SNOWING 3-4
HOURS SOONER THAN EXPECTED. SO FAR...AMOUNTS HAVE BEEN PRETTY LIGHT
WITH THE GREATEST REPORTED SNOWFALL AMOUNT BEING AROUND 2 INCHES
WHICH FELL FROM A MESOSCALE BAND JUST SOUTH OF QUINCY ILLINOIS. I
EXPECT THIS LIGHT TO MODERATE SNOWFALL TO CONTINUE IN THE WARM
ADVECTION INTO THE EARLY EVENING HOURS...FOLLOWED BY DEFORMATION
ZONE SNOW TOWARD LATE EVENING AND OVERNIGHT. NAM AND LOCAL WRF
MODELS ARE STILL SHOWING FRONTOGENESIS ASSOCIATED WITH THE DEF-ZONE
AND TROWAL. NAM IS ALSO HINTING AT SOME ELEVATED CAPE...AND THERES
A DEFINITE MOIST-ADIABATIC CURVE WITH INCREASING WIND SHEAR ALOFT
INDICATING THE POSSIBILITY OF CSI. WOULD NOT BE SURPRISED AT ALL TO
SEE SOME LIGHTNING FLASHES AND HEAR SOME THUNDER TONIGHT AS THE
DEF-ZONE MOVES OVER THE CWFA. SINCE MESOSCALE BANDS ARE ALREADY
OCCURRING IN THE WARM ADVECTION PRECIP SHIELD...AND BANDING IS
APPARENT IN THE DEF-ZONE OVER WESTERN MISSOURI AND EASTERN
KANSAS...IT SEEMS LIKELY THAT HEAVIER BANDS OF SNOW WILL CONTINUE TO
FORM AND DISSIPATE IN THE DEF-ZONE TONIGHT. HAVE ADJUSTED SNOWFALL
TOTALS SLIGHTLY TO GO WITH 8-10 INCHES ALONG THE I-44/I-55 CORRIDORS
IN MO AND IL RESPECTIVELY AND TO BACK OFF AN INCH OR SO IN FAR
SOUTHERN PORTIONS OF THE CWFA. NO CHANGES TO WARNING/ADVISORY
HEADLINES FOR THIS UPDATE. SNOW SHOULD FINALLY TAPER OFF AND END
EARLY FRIDAY MORNING AS THE STORM PULLS NORTHEAST...DO NOT EXPECT
ANY SIGNIFICANT ACCUMULATIONS AFTER 12Z. IT STILL LOOKS LIKE THE
WIND WILL PICK UP A BIT AFTER MIDNIGHT WHICH WILL LIKELY CAUSE
BLOWING AND DRIFTING TO OCCUR ESPECIALLY ACROSS OUR ILLINOIS
COUNTIES.
HAVE ONLY MADE MINOR TWEAKS TO THE REMAINDER OF THE SHORT TERM
FORECAST.
FOR THE EXTD...GFS AND ECMWF DIFFER SIGNIFICANTLY RE SYSTEM TO
AFFECT CWA FOR MON INTO WED. HOWEVER...ODDLY ENUF...BOTH SOLNS
RESULT IN GOOD CHCS OF RA. HAVE SOME SILENT 20 POPS OF SN LATE TUES
NGT PER 00Z ECMWF SOLN WHILE GFS PUSHES SYSTEM THRU FASTER. BEYOND
WED...HAVE TRENDED TWD THE ECMWF SOLN...BUILDING A STRONGER RIDGE
INTO THE REGION ON FRI.
HAVE TRENDED TEMPS DWNWD BEYOND TUES GIVEN MDLS MOVNG CLDS OUT OF
THE REGION FASTER. GENERALLY...HAVE MAX AND MIN TEMPS BLW GUIDANCE
FOR MUCH OF THE EXTD.
CARNEY/TILLY
&&
.AVIATION...
FOR THE 06Z TAFS...BACK EDGE OF THE SNOW SHIELD WAS JUST W OF COU
ATTM. THE SNOW SHOULD BE TAPERING OFF IN COU JUST AFTER 06Z FRI AS
THE MID LVL LOW CURRENTLY OVR N CNTRL AR AND THE SFC LOW OVR NWRN
TN CONTS TO LIFT NEWD. THE SNOW SHOULD CONT FOR MUCH OF THE
OVERNIGHT HRS FURTHER E IN UIN...STL AND SUS WITH THE HEAVIEST
AMOUNTS OCCURRING IN STL/SUS. LATEST RADAR LOOP WAS INDICATING
SOME HIGHER REFLECTIVITIES OVR SERN MO WHICH WILL BE MOVING NWD
THRU STL AND SUS BTWN 06Z AND 09Z FRI. THE VSBYS SHOULD LWR WITH
THIS HEAVIER SNOW BAND MOVG NWD THRU THE STL METRO AREA. THE VSBYS
MAY DROP TO ARND 1/2SM IN MODERATE SNOW AND FOG AT LEAST BRIEFLY.
SFC WNDS WILL CONT TO BACK ARND TO A NWLY DIRECTION AND PICK UP IN
SPEED POSSIBLY BCMG GUSTY AS THE SFC LOW INTENSIFIES AS IT MOVES
NEWD THRU THE TN VLY REGION AND INTO THE OH VLY REGION FRI MRNG.
SNOW SHOULD TAPER OFF TO FLURRIES IN STL/SUS JUST AFTER 12Z FRI
ALTHOUGH THERE MAY STILL BE SOME VSBY REDUCTION DUE TO LGT FOG AND
BLOWING SNOW. THE SFC WND SHOULD WKN FRI AFTN AS THE SFC LOW PULLS
WELL NE OF THE CWA AND A WK SFC RDG MOVES EWD THRU THE CWA. THE
CLOUD CEILING WILL ALSO RISE DURING THE DAY ON FRI AND EVENTUALLY
SCT OUT FM W TO E DURING THE LT MRNG AND AFTN HRS.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR CRAWFORD-FRANKLIN-
GASCONADE-IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-ST.
CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
GENEVIEVE-WARREN-WASHINGTON.
SNOW ADVISORY UNTIL 6 AM CST FRIDAY FOR AUDRAIN-BOONE-CALLAWAY-
COLE-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS.
SNOW ADVISORY UNTIL 9 AM CST FRIDAY FOR MARION.
IL...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR CALHOUN IL-
CLINTON IL-JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST.
CLAIR IL-WASHINGTON IL.
WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR BOND IL-FAYETTE
IL-GREENE IL-MACOUPIN IL-MARION IL-MONTGOMERY IL.
SNOW ADVISORY UNTIL 9 AM CST FRIDAY FOR ADAMS IL-BROWN IL-PIKE
IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 344 PM CST THU JAN 31 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 344 PM CST THU JAN 31 2008 ...MAJOR WINTER STORM WILL CONTINUE TO IMPACT THE BI-STATE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A MAJOR WINTER STORM WILL CONTINUE TO PRODUCE SNOW ACROSS THE BI- STATE REGION TONIGHT. AREAS ALONG AND JUST TO THE NORTHWEST OF THE INTERSTATE 44 CORRIDOR IN MISSOURI AND THE INTERSTATE 55 CORRIDOR IN ILLINOIS CAN EXPECT 6 TO 10 INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS. FURTHER NORTHWEST 3 TO 6 INCHES OF SNOW CAN BE EXPECTED TONIGHT. PLEASE REFER TO SPECIFIC WINTER STORM WARNINGS AND WINTER WEATHER ADVISORY PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW OR FLURRIES WILL CONTINUE OVER PORTIONS OF SOUTHWEST ILLINOIS ON FRIDAY MORNING. LITTLE OR NO ADDITIONAL ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM STORM SPOTTERS WILL BE GREATLY APPRECIATED TONIGHT AND TOMORROW MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM SNOW CASEYVILLE 38.63N 90.03W
01/31/2008 E4.0 INCH ST. CLAIR IL AMATEUR RADIO
LIGHT TO MODERATE SNOW CONTINUES.
&&
RPRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM SNOW 5 W GIRARD 39.45N 89.88W
01/31/2008 E4.0 INCH MACOUPIN IL AMATEUR RADIO
4.0 INCHES OF SNOW ON THE WEST SIDE OF OTTER LAKE.
0940 PM SNOW 2 SE BETHALTO 38.88N 90.02W
01/31/2008 E3.0 INCH MADISON IL AMATEUR RADIO
JUST SOUTHEAST OF ST. LOUIS REGIONAL AIRPORT.
0945 PM SNOW OFALLON 38.78N 90.71W
01/31/2008 E3.0 INCH ST. CHARLES MO NWS EMPLOYEE
LIGHT SNOW CONTINUES.
&&
RPRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM SNOW HILLSBORO 39.16N 89.48W
01/31/2008 M1.9 INCH MONTGOMERY IL LAW ENFORCEMENT
1038 PM SNOW 7 SE COLUMBIA 38.88N 92.23W
01/31/2008 M1.5 INCH BOONE MO TRAINED SPOTTER
JUST EAST OF ROCK BRIDGE STATE PARK.
1038 PM SNOW 1 S BELLEVILLE 38.52N 90.00W
01/31/2008 M3.0 INCH ST. CLAIR IL TRAINED SPOTTER
1038 PM SNOW EDWARDSVILLE 38.80N 89.96W
01/31/2008 M2.8 INCH MADISON IL TRAINED SPOTTER
ROADS ARE SNOW COVERED.
1038 PM SNOW 2 SW LAKE ST. LOUIS 38.77N 90.81W
01/31/2008 M2.6 INCH ST. CHARLES MO NWS EMPLOYEE
1038 PM SNOW PALMYRA 39.80N 91.52W
01/31/2008 M3.3 INCH MARION MO TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1109 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM SNOW ELLISVILLE 38.59N 90.59W
01/31/2008 M3.0 INCH ST. LOUIS MO TRAINED SPOTTER
1054 PM SNOW BELLEVILLE 38.53N 90.00W
01/31/2008 M1.5 INCH ST. CLAIR IL TRAINED SPOTTER
1.5 INCHES IN LAST 4 HOURS...SNOW DEPTH IS 3 INCHES. SNOW
COVERED ROADS.
1054 PM SNOW 4 WSW STEELVILLE 37.94N 91.43W
01/31/2008 M2.8 INCH CRAWFORD MO TRAINED SPOTTER
HAS DIMINISHED TO FLURRIES.
1100 PM SNOW 1 W QUINCY 39.93N 91.41W
01/31/2008 M3.1 INCH ADAMS IL TRAINED SPOTTER
TOTAL SNOWFALL AS OF 1016 PM. 0.4 INCHES IN PAST HOUR.
MODERATE TO HEAVY SNOW FALLING AT 11 PM.
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1113 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM SNOW GIRARD 39.45N 89.78W
01/31/2008 M4.0 INCH MACOUPIN IL TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1131 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
BRITTThe national radar mosaic for the moment the first event began.
13 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75685, 75686, 75687, 75688, 75689, 75690, 75691, 75692, 75693, 75694, 75696, 75697, 75698.